Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 19, 2012, 9:47 AM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2012, 9:47 AM MDT (15:47 UTC)
- Expired
- May 19, 2012, 10:20 AM MDT
- In force
- 33 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 3.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -128 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
040 WUUS53 KGLD 191547 SVRGLD COC063-125-191645- /O.NEW.KGLD.SV.W.0022.120519T1547Z-120519T1645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 947 AM MDT SAT MAY 19 2012 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO... SOUTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO... * UNTIL 1045 AM MDT * AT 938 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF VONA...AND WAS MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHERN KIT CARSON AND SOUTHWESTERN YUMA COUNTIES. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 190 AND 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3954 10299 3966 10229 3933 10218 3928 10282 TIME...MOT...LOC 1547Z 251DEG 17KT 3940 10274 WIND...HAIL 60MPH 1.00IN $$ 024
2 follow-up statements
199 WWUS53 KGLD 191600 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1000 AM MDT SAT MAY 19 2012 COC063-125-191645- /O.CON.KGLD.SV.W.0022.000000T0000Z-120519T1645Z/ KIT CARSON CO-YUMA CO- 1000 AM MDT SAT MAY 19 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN YUMA AND NORTHERN KIT CARSON COUNTIES UNTIL 1045 AM MDT... AT 952 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF STRATTON...AND WAS MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHERN YUMA AND NORTHERN KIT CARSON COUNTIES. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 408 AND 414. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 190 AND 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3954 10299 3966 10229 3933 10218 3928 10282 TIME...MOT...LOC 1600Z 245DEG 22KT 3948 10255 WIND...HAIL 60MPH 1.00IN $$ 024
877 WWUS53 KGLD 191620 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT SAT MAY 19 2012 COC063-125-191630- /O.CAN.KGLD.SV.W.0022.000000T0000Z-120519T1645Z/ KIT CARSON CO-YUMA CO- 1020 AM MDT SAT MAY 19 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YUMA AND NORTHERN KIT CARSON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL LIKELY WITH THIS THUNDERSTORM. LAT...LON 3954 10299 3966 10229 3933 10218 3928 10282 TIME...MOT...LOC 1620Z 245DEG 22KT 3953 10241 $$ 024
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:42 AM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 19, 5:42 AM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 542 AM MDT SAT MAY 19 2012 .UPDATE... ISSUED AT 542 AM MDT SAT MAY 19 2012 FOG PRODUCT SHOWING LOW CLOUDS DEVELOPING ACROSS EASTERN COLORADO. THE CLOUDS WILL ADVECT OVER SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THE NEXT FEW HOURS. UPDATED THE FORECAST TO ADD THE CLOUDS AND COOL THE TEMPERATURES. ALSO ADJUSTED THE TIMING OF PRECIPITATION. && .SHORT TERM...(TODAY THROUGH SUNDAY NIGHT) ISSUED AT 255 AM MDT SAT MAY 19 2012 COLD FRONT IS CURRENTLY MOVING ACROSS THE WESTERN THIRD OF THE FORECAST AREA. MODELS HAVE COME INTO GENERAL AGREEMENT WITH TIMING OF THE FRONT...AND THE FEATURE WILL BE EAST OF THE AREA BY 16Z. NUMERICAL GUIDANCE SHOWS NORTHWEST WINDS 25-30 KNOTS LATE THIS MORNING BEHIND THE FRONT. 700/500 MB WIND FLOW...HOWEVER...WILL NOT PROVIDE MUCH MID LEVEL SUPPORT AS TRAJECTORIES WILL BE OUT-OF- PHASE WITH SURFACE GRADIENT. SO...WILL KEEP WINDS BELOW ADVISORY THRESHOLDS. MOST MODELS ARE AGGRESSIVE WITH POST-FRONTAL PRECIPITATION LATE THIS MORNING/THIS AFTERNOON. MODELS CURRENTLY DEPICT TROUGH OVER CENTRAL COLORADO...AND POSITION IS SUPPORTED BY WATER VAPOR IMAGERY. BEST DIFFERENTIAL CYCLONIC VORTICITY ADVECTION WILL OCCUR AROUND 18Z TODAY. THE AIR MASS WILL REALLY HAVE TO MOISTEN IN THE LOW LAYERS TO JUSTIFY RELATIVELY HIGH POPS TODAY. MODEL SOUNDINGS DO JUST THAT...BUT DO NOT SEE A LOT OF POTENTIAL FOR LOW LEVEL MOISTURE ADVECTION GIVEN LATEST SURFACE ANALYSIS...ESPECIALLY OVER THE WESTERN PART OF THE AREA. LATEST RAPID REFRESH MODEL IS THE ONE MODEL THAT IS DRY THROUGH MOST OF THE MORNING. GIVEN THE LATEST TRENDS...WILL LEAN TOWARDS THE HRRR EARLY IN THE FORECAST PERIOD. LATER TODAY...WILL CONTINUE WITH POPS GIVEN THE MID LEVEL DYNAMICS...BUT WILL TREND DOWN PRECIPITATION POTENTIAL SLIGHTLY. HOWEVER...THERE IS SOME POTENTIAL FOR CONVECTION FURTHER EAST NEAR THE FRONT. BEST CHANCE FOR SEVERE CONVECTION WILL BE EAST OF THE FORECAST AREA THIS AFTERNOON SINCE SURFACE CONVERGENCE WILL BE LOCATED THERE...BUT WILL EMPHASIZE THUNDERSTORMS EAST OF A MCCOOK-GOVE LINE WHERE MLCAPES WILL RANGE FROM 1000-1500 J/KG BETWEEN 18Z-21Z. MAXIMUM TEMPERATURES WILL BE TRICKY THIS AFTERNOON DUE TO COLD AIR ADVECTION AND INCREASING CLOUD COVER. 700 MB TEMPERATURES AROUND 5 DEGREES CELSIUS CURRENTLY EXTEND ACROSS CENTRAL WYOMING...AND THIS AIR WILL ADVECT OVER THE FORECAST AREA AFTER 15Z. WILL DEPICT A RATHER STRONG GRADIENT OF TEMPERATURES FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON...AND WILL USE A BLEND OF NUMERICAL GUIDANCE WHICH HAS VERIFIED THE BEST LATELY. TROUGH WILL EXIT THE AREA TONIGHT...SO PRECIPITATION WILL END AROUND 03Z. LOW TEMPERATURES TONIGHT WILL DROP INTO THE 40S. SOUNDINGS INDICATE THE POTENTIAL FOR STRATUS TONIGHT...AND WILL KEEP CONDITIONS MOSTLY CLOUDY FOR MOST OF THE AREA. VERY WEAK RIDGE AND WARM AIR ADVECTION WILL DEVELOP SUNDAY...AND RIDGE WILL STRENGTHEN MONDAY. AS LOW LEVEL TEMPERATURES INCREASE...THE AIR MASS WILL BECOME UNSTABLE DURING THE AFTERNOONS. WILL NOT MENTION ANY CONVECTIVE CHANCES SUNDAY...BUT MODELS DEVELOP CONVECTION MONDAY AFTERNOON IN A NOSE OF INCREASED CAPES ALONG THE COLORADO/KANSAS BORDER. THIS IS CERTAINLY POSSIBLE...BUT GIVEN THE LACK OF A LOW LEVEL BOUNDARY AND THE GENERAL UNCERTAINTY ABOUT CONVECTIVE DEVELOPMENT...WILL KEEP THE FORECAST DRY FOR NOW. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 255 AM MDT SAT MAY 19 2012 AN UPPER LEVEL RIDGE ACROSS THE CENTRAL PLAINS WILL SHIFT EASTWARD INTO THE EASTERN HALF OF THE COUNTRY AND BEGIN TO FLATTEN OUT. MEANWHILE...AN UPPER LEVEL TROUGH WILL BEGIN TO DIG INTO THE PACIFIC NORTHWEST AND NORTHERN ROCKIES PLACING MUCH OF THE HIGH PLAINS IN STRONG SOUTHWEST FLOW ALOFT. AT THE SURFACE...LEE TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS ON TUESDAY WITH SOUTHEAST SURFACE FLOW ADVECTING LOW-LEVEL MOISTURE INTO CENTRAL AND WESTERN KANSAS. A DRY LINE ALSO APPEARS TO SET-UP ALONG THE COLORADO AND KANSAS BORDER. A WEAK SHORTWAVE TROUGH WILL MOVE ALONG THE RIDGE AND MAY BE ABLE TO TRIGGER SOME THUNDERSTORMS TUESDAY. THE NEXT CHANCE FOR PRECIPITATION WILL BE WEDNESDAY INTO THURSDAY AS A COLD FRONT ASSOCIATED WITH THE NORTHWEST TROUGH MOVES THROUGH THE REGION. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 542 AM MDT SAT MAY 19 2012 GUSTY NORTHWEST SURFACE WINDS OF 25-35 KNOTS WILL CONTINUE AT KGLD/KMCK THROUGH 00Z. MVFR CEILINGS HAVE DEVELOPED OVER EASTERN COLORADO...AND EXPECT THEM TO MOVE OVER KGLD AROUND 14Z. EXPECT LOW VFR CEILINGS AT KMCK AFTER 17Z. THE AIR MASS WILL BE UNSTABLE ENOUGH AT KMCK FOR SOME AFTERNOON CONVECTION. STRATUS MAY REDEVELOP AFTER 06Z TONIGHT...AND CONTINUED TO MENTION MVFR CEILINGS AT KGLD THROUGH THE NIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...MENTZER SHORT TERM...MENTZER LONG TERM...PM AVIATION...MENTZER
Hazardous weather outlook, May 19, 9:30 AM MDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 930 AM MDT SAT MAY 19 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 930 AM MDT SAT MAY 19 2012 /1030 AM CDT SAT MAY 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS IN NORTHEAST COLORADO THIS MORNING WILL MOVE INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON. STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF OVER 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON...AND THEN AGAIN WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. 024
In the hours before
Special weather statement, May 19, 9:28 AM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 928 AM MDT SAT MAY 19 2012 COZ091-092-191600- CHEYENNE COUNTY-KIT CARSON COUNTY- 928 AM MDT SAT MAY 19 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 919 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF WILD HORSE...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 5 MILES WEST OF SEIBERT IN KIT CARSON COUNTY...MOVING NORTHEAST AT AROUND 20 MPH. THESE STORMS WILL PRODUCE SMALL HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH. && LAT...LON 3956 10307 3957 10246 3886 10262 3887 10311 TIME...MOT...LOC 1526Z 233DEG 16KT 3900 10293 JERRYK
Special weather statement, May 19, 9:28 AM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
928 AM MDT SAT MAY 19 2012
COZ090-191600-
YUMA COUNTY-
928 AM MDT SAT MAY 19 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 919 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ABARR...MOVING NORTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 4024 10243 4003 10222 3977 10277 3981 10281
3998 10281
TIME...MOT...LOC 1529Z 233DEG 16KT 3989 10274
JERRYKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:28 AM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| May 19, 10:21 AM MDT | Special Weather Statement | GLD | Kit Carson | 24 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.